Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    Could I have a middle ear infection?

    When I get up I can't walk as I get very dizzy, room spinning then I break out in a sweat, then after I am sitting down for a bit, I get cold.. My doctor prescribed cephalexin and meclizine and it is not working. I've been down for two weeks now. I need help to get to the restroom and to my bed.
  • Find a professional to answer your question

  • Anonymous

    doctor prescribed cephalexin and meclizine and still not working. Been down for two weeks now. I need help to restroom and to my bed. When I get up can't walk get real dizzy,room spinning then I break out in a sweat, then after I am sitting down for a bit, I get cold.

  • Dr Helko Schenk

    GP (General Practitioner)

    I am an enthusiastic grass roots GP in regional Geraldton and provide all aspects of family medicine and general practice, happily deal with injuries and minor … View Profile

    It is likely that you have Viral labyrinthitis or Benign Positional Vertigo, both usually self limiting conditions of the inner ear which contains your balance organs little hair cells connected to nerves, which get stimulated by fluid running over them, a bit alike a builders scale telling your brain, where you are in space . A viral illness can create lumps of white blood cells and degeneration can lead to debris in the inner ear fluid, which falsely overstimulates these haircells and gives you vertigo, a sea sickness like sensation. A pussy middle ear infection can also affect your sense of balance but should be obvious from the symptoms, presentation and on examination (a pus filled Tympanic Membrane, perforated ear drum, fever and usually severe ear pain).

    Like so often time and rest are the best cure for you, anti-sickness medication modulates receptors and release of messenger chemicals in the brain steam to help you with the symptoms but usually only help if you also vomit. Pardoxically as drugs like Metoclopramide, Stemetil and even Betahistine are central acting they can cause you dizziness and even nausea as side effects . Younger clients can also suffer sever side effects to these drugs .
    If you not settle than you should see your doctor again be examined , he might be referring you for an MRI , hearing test , especially if you and he are concerned about onesided hearing loss , or advice / refer you for some physio exercises helping you to desensitize your inner ear ( Epley manoeuvre ) If all fails and symptoms are severe and persisting for weeks and months he will ask for an opinion from an ENT surgeon.

  • 1

    Thanks

    Daniela Meinrath

    Physiotherapist

    I am the principle therapist at Sydney Vestibular Physiotherapy. I specialise in the treatment of patients with dizziness or vertigo and balance disorders. I also … View Profile

    There are a few simple and very reliable tests that can highlight a vestibular - or inner ear problem. These are bedside tests known as the Dix-Hallpike test and the head-impulse test for BPPV and unilateral hypofunctions (inner ear infection can be one of these) respectively. If you have not had these diagnostic tests performed, you should consider seeing an ENT or specialist physiotherapist who can perform them for you and assist in making a diagnosis.

    Good luck

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices